February 18 Update

[I’ve written about some of the issues I’m having with myeloma before, many times. Because it’s such a presence in my life I can’t help but write about it often. Sometimes, I write about it to provide an update on my treatments and side effects. That’s what this post is about. It’s somewhat technical, but you don’t have to know everything about the drugs involved to understand the thread of my story.]

I sit here in my chair warmed by our new(ish) mini-split HVAC that lives on the wall up to my left with it’s companion outside, visible from the large window just behind me. It’s just after nine in the morning and it’s cold today but clear with the temperature hovering around the zero Celsius mark. We have the wood stove on too because the electric heat just doesn’t cut it when the temperature gets near or below zero. 

Myeloma is always at the forefront of my mind, but now pernicious anemia, and my opioid dependency are butting in and taking up some space of their own in my consciousness. So, in this post I’ll discuss the challenges posed by these issues for me every day. 

I’m so conflicted these days I’m almost completely immobilized. My myeloma saga is putting me in a space where I’m not sure what to think. I’m off my chemo meds for at least one cycle, approximately a month. My local oncology GP as well as my consulting oncologist in Victoria can’t detect much myeloma protein in my blood, if any at all, so it seems logical to give my body a break from the meds. Fair enough. However, for the last 7 cycles the combination of chemo meds (lenalidomide and dexamethasone) along with the monoclonal antibody Daratumumab have effectively erased most, if not all, traces of cancer in my blood. I’ve come to appreciate the protection I get from these meds even though they produce some nasty side effects, peripheral neuropathy** in particular. Still, I know that myeloma will always return. The last time I went off chemo meds was some time ago. I was taking a lenalidomide* based cocktail at 10 mgs per cycle but then I got a severe abdominal rash and had to shut that down. 

After that, I was moved to a drug called bortezomib, along with dexamethasone, and cyclophosphamide. The bortezomib (Velcade is its trade name) had some horrendous side effects for me, threatening to put me in a wheelchair or worse. I quit taking these meds out of desperation, but found that soon my paraproteins were increasing rapidly in my blood. That scared the poop out of me. Time to make another move. 

That’s when I was switched back to lenalidomide (Revlimid is the trade name) but at a minimal dose of 2.5 mgs along with 12 mgs of dexamethasone and an infusion of some 500 mls of Daratumumab per cycle.  That’s the cocktail I just stopped taking. Next month I see my local oncology GP for another assessment. It will be interesting to see what my bloodwork reveals. I’d be lying if I said I wasn’t worried about it. 

To complicate matters, I’m trying to wean myself off hydromorphone (an opioid) and gabapentin , both are widely prescribed pain relievers. Opioid dependency is no picnic. I was first prescribed hydromorphone when I was diagnosed with myeloma in the fall of 2019. Since then the goal has been to fine tune my doses to get the maximum effect while leaving me more or less sentient. It’s been difficult. For some time now I’ve been taking two types of hydromorphone, a slow-release 3 mg capsule and a 2 mg ‘breakthrough’ dose. I’ve taken one 3mg capsule in the morning and two in the evening. Now, as I try to get off this medication, I’m restricting myself to one 3mg in the evenings and none during the day. Last night I thought I’d be tough and not take any meds at bedtime. Well, I soon got schooled by hydromorphone for trying to back off too quickly. By 11 PM I was downstairs into the medicine shelf getting a 3mg capsule to take. The thing is I was not prepared yet for a full withdrawal. My body let me know very quickly. The pain in my back returned with a vengeance, and I couldn’t stand to have anything against my skin. I was completely distracted by itchiness all over my body. Thoroughly unpleasant. I expect that as I restrict my intake of hydromorphone more and more, that I will have fewer pain issues. Ironically, opioids can contribute to pain, especially during withdrawal. 

The reason I’m trying to get off hydromorphone is because of the success we’ve had in dealing with myeloma. I’m thinking that with my myeloma symptoms under control, I may not need as much pain relief as when it was in full bloom. 

As far as the pernicious anemia is concerned, I should have my B12 up to acceptable levels. I’ve injected B12 (cyanocobalamin) eleven times now in the last six weeks. That should do it. However, it will take up to six months before I experience any kind of improvement to my health. It would be nice if I only had one issue to deal with but I think I have things more or less under control for the time being. 

_____________________________________________________________________

•For a list of common side effects of lenalidomide check out this website: https://www.drugs.com/sfx/revlimid-side-effects.html

**I am a member of a myeloma support group. We had a Zoom meeting last Thursday. We are all at different levels of treatment and on various medications but we pretty much all have one thing in common: peripheral neuropathy. The neuropathy in my left hand is now starting to interfere with my ability to type. Given that I write a fair bit, that’s not at all welcome.